zbMATH — the first resource for mathematics

Compact spaces of diversity two. (English) Zbl 0854.54023
The diversity of a space is the number of homeomorphism types of its open subsets; for example the Cantor set has diversity 2 but a converging sequence has diversity \(\aleph_0\).
It was shown by J. Mioduszewski [Colloq. Math. 39, 35-40 (1978; Zbl 0401.54007)] that a compact space \(X\) of diversity 2 is homogeneous, dense-in-itself and zero-dimensional, and that each noncompact open subset of \(X\) is homeomorphic to \(\omega \times X\); this implies that such spaces are hereditarily Lindelöf. The authors concentrate on compact ordered spaces and on products of diversity 2. All compact ordered spaces of diversity 2 are seen to be obtained by splitting the points of a dense subset of either the unit interval or a connected Suslin line. This gives one a structural handle on such spaces and allows the authors to describe a variety of such spaces and characterize some of them. As to products: the authors prove that the product of spaces of diversity 2 is again of diversity 2, provided it is hereditarily Lindelöf; as a corollary it follows that only the Cantor set has a square of diversity 2. From the conjunction of \(\text{MA} (\aleph_1)\) and “all \(\aleph_1\)-dense subsets of \(\mathbb{R}\) are isomorphic” deduce “if \(X\) and \(Y\) are compact, ordered and of diversity 2 and if \(X\times Y\) is also of diversity 2 then \(X\) or \(Y\) is the Cantor set”. By contrast, from \(\diamondsuit\) the authors construct two Suslin lines of diversity 2 whose product also has diversity 2.
Reviewer: K.P.Hart (Delft)

54D30 Compactness
54A35 Consistency and independence results in general topology
54A25 Cardinality properties (cardinal functions and inequalities, discrete subsets)
54B10 Product spaces in general topology
06A05 Total orders
54F05 Linearly ordered topological spaces, generalized ordered spaces, and partially ordered spaces
03E50 Continuum hypothesis and Martin’s axiom
03E65 Other set-theoretic hypotheses and axioms
03E05 Other combinatorial set theory
03C25 Model-theoretic forcing
Full Text: DOI
[1] Baumgartner, J.E., Applications of the proper forcing axiom, (), 913-959
[2] Baumgartner, J.E., All \(ℵ1- dense\) sets of reals can be isomorphic, Fund. math., 79, 101-106, (1973) · Zbl 0274.02037
[3] Bilaniuk, S., Some results on souslin trees, ()
[4] Borges, C.R.J., On stratifiable spaces, Pacific J. math., 17, 1-17, (1966) · Zbl 0175.19802
[5] Bula, W., On compact Hausdorff spaces having finitely many types of open subsets, (), 211-214 · Zbl 0451.54026
[6] Bula, W., On continua having three types of open sets, (), 221-225 · Zbl 0509.54032
[7] Devlin, K.J.; Johnsbraten, H., The souslin problem, () · Zbl 0289.02043
[8] van Engelen, A.J.M.; van Mill, J., A pathological homogeneous subspace of the real line, (), 31-36, Part II · Zbl 0528.54035
[9] Engelking, R.; Lutzer, D.J., Paracompactness in ordered spaces, Fund. math., 94, 49-58, (1977) · Zbl 0351.54014
[10] Fedorčuk, V.V.; Fedorčuk, V.V., On ordered spaces, Dokl. akad. nauk SSSR, Soviet math. dokl., 7, 1011-1014, (1966), (in English) · Zbl 0163.17302
[11] Franklin, S.P.; Rajagopalan, M., Spaces of diversity one, J. Ramanujan math. soc., 5, 7-31, (1990) · Zbl 0724.54020
[12] Gruenhage, G.; Nyikos, P.J., Normality in X2 for compact X, Trans. amer. math. soc., 340, 563-586, (1993) · Zbl 0817.54004
[13] Gruenhage, G.; Schoenfeld, A.H., An alternate characterization of the Cantor set, (), 235-236 · Zbl 0311.54041
[14] Jech, T.J., Automorphisms of ω1-trees, Trans. amer. math. soc., 173, 57-70, (1972) · Zbl 0268.02044
[15] Kunen, K., Set theory: an introduction to independence proofs, (1979), North-Holland Amsterdam
[16] Miller, A.W., Special subsets of the real line, (), 201-233
[17] Mioduszewski, J., Compact Hausdorff spaces with two open sets, (), 35-40 · Zbl 0401.54007
[18] Nikiel, J.; Tymchatyn, E., On homogeneous images of compact ordered spaces, Canad. J. math., 45, 380-393, (1993) · Zbl 0774.54022
[19] J. Pelant, personal communication.
[20] Purisch, S., Splitting points in the Cantor set, Nigerian J. sci., 16, 419-421, (1982)
[21] Purisch, S., Scattered compactifications and the orderability of scattered spaces II, (), 636-640 · Zbl 0597.54024
[22] Purisch, S., Friendship destroys orderability via clustering pseudogaps, Topology appl., 44, 317-324, (1992) · Zbl 0790.54038
[23] Purisch, S., Hereditarily Lindelöf products and luzin sets, Topology appl., 55, 127-130, (1994) · Zbl 0784.54011
[24] Purisch, S.; Wattel, E., Nonorderability of suborderable spaces with many pseudogaps, (), 17-25, Part I
[25] Roitman, J., Basic S and L, (), 295-326
[26] Rudin, M.E., Lectures in set theoretic topology, () · Zbl 0318.54001
[27] Rudin, M.E., Hereditary normality and souslin lines, Gen. topology appl., 10, 103-105, (1979) · Zbl 0405.54017
[28] P. Simon, personal communication.
[29] Šneider, V.E., Continuous images of souslin and Borel sets, Metrization theorems, dokl. akad. nauk SSSR, 50, 77-79, (1945) · Zbl 0061.39705
[30] Todorčević, S., Partition problems in topology, () · Zbl 0659.54001
[31] S. Todorčević, personal communication.
[32] Willard, S., Paracompactness in small products, Canad. math. bull., 14, 127, (1971) · Zbl 0211.54607
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.